ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Generalized asymptotic expansions for the wavenumbers in infinite flexible in vacuo orthotropic cylindrical shells

Kunte, MV and Sarkar, Abhijit and Sonti, Venkata R (2011) Generalized asymptotic expansions for the wavenumbers in infinite flexible in vacuo orthotropic cylindrical shells. In: Journal of Sound and Vibration, 330 (23). pp. 5628-5643.

[img] PDF
Generalizedasymptotic.pdf - Published Version
Restricted to Registered users only

Download (508kB) | Request a copy
Official URL: http://dx.doi.org/10.1016/j.jsv.2011.06.020

Abstract

Analytical expressions are found for the wavenumbers and resonance frequencies in flexible, orthotropic shells using the asymptotic methods. These expressions are valid for arbitrary circumferential orders n. The Donnell-Mushtari shell theory is used to model the dynamics of the cylindrical shell. Initially, an in vacuo cylindrical isotropic shell is considered and expressions for all the wavenumbers (bending, near-field bending, longitudinal and torsional) are found. Subsequently, defining a suitable orthotropy parameter epsilon, the problem of wave propagation in an orthotropic shell is posed as a perturbation on the corresponding problem for an isotropic shell. Asymptotic expressions for the wavenumbers in the in vacuo orthotropic shell are then obtained by treating epsilon as an expansion parameter. In both cases (isotropy and orthotropy), a frequency-scaling parameter (eta) and Poisson's ratio (nu) are used to find elegant expansions in the different frequency regimes. The asymptotic expansions are compared with numerical solutions in each of the cases and the match is found to be good. The main contribution of this work lies in the extension of the existing literature by developing closed-form expressions for wavenumbers with arbitrary circumferential orders n in the case of both, isotropic and orthotropic shells. Finally, we present natural frequency expressions in finite shells (isotropic and orthotropic) for the axisymmetric mode and compare them with numerical and ANSYS results. Here also, the comparison is found to be good. (C) 2011 Elsevier Ltd. All rights reserved.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Elsevier Science.
Department/Centre: Division of Mechanical Sciences > Mechanical Engineering
Depositing User: Id for Latest eprints
Date Deposited: 12 Oct 2011 10:13
Last Modified: 12 Oct 2011 10:14
URI: http://eprints.iisc.ac.in/id/eprint/41298

Actions (login required)

View Item View Item